Can I obtain VA disability benefits for gastrointestinal hemorrhaging?
Yes, VA disability benefits for your gastrointestinal hemorrhaging may be available.
You will need to prove that (a) you were in the military, (b) your gastrointestinal hemorrhaging originated or was aggravated while you were on active duty, (c) you were continuously treated for your gastrointestinal hemorrhaging since leaving the service (unless you are filing your disability claim within one year of leaving the service or your condition has been chronic), and (d) you are currently disabled by your gastrointestinal hemorrhaging.
About gastrointestinal hemorrhaging
The upper GI tract consists of the esophagus, stomach, and small intestine. Any hemorrhage from these locations is “upper GI bleeding.” Gastrointestinal hemorrhaging can result in vomiting of blood, tarry stools, or bloody stools and anemia. The major symptoms of anemia are a feeling of tiredness, easy fatigability with exertion, shortness of breath, and awareness of forceful heart beats.
Abnormalities that can cause gastrointestinal hemorrhaging
- Esophageal varices – Dilated and weakened areas of veins near the inner surface of the esophagus are probably the most common cause of upper GI bleeding seen by the SSA. Esophageal varices are caused by portal hypertension, or high blood pressure inside the venous system connecting the liver and GI tract. The esophageal veins connect to the portal system. The portal hypertension most often results from alcohol-associated liver damage. Esophageal varices are associated with about 10% of cases of upper GI bleeding, but studies vary considerably in reported percentages.
- Esophagitis – Esophageal inflammation contributing to the ease of bleeding is most frequent in alcoholics. Esophagitis is also commonly caused by reflux of stomach acid into the stomach, but gastroesophageal reflux disease (GERD) is much less likely to cause bleeding than alcohol abuse. In either event, esophagitis is a rare primary cause of bleeding.
- Esophageal ulcers – Ulcerations in the esophagus can erode into the superficial venous plexus and cause bleeding. A number of oral drugs, especially nonsteroidal anti-inflammatory drugs like aspirin, ibuprofen, diclofenac, naproxen, and indomethacin can cause ulcers of the esophagus.
- Gastritis – Gastritis is an inflammation of the stomach’s inner surface. Alcoholic gastritis is the most common kind, and accounts for about 5% of cases of upper GI bleeding of all causes. Extremely ill patients, such as those with serious traumatic injuries or burns, have a tendency to develop stress-induced bleeding from multiple locations within the stomach. Major stress-related gastric bleeding is not a common event, because its risk is understood by physicians and steps are taken to prevent it. When severe stress-related gastritis does occur, there is a high associated mortality because it is difficult to control bleeding from many small locations inside the stomach.
- Gastric ulcers – These lesions can bleed when they erode into an artery in stomach wall, and they are associated with about 15% of cases of upper GI bleeding. Gastric ulcers are more common in alcoholics and may be associated with alcoholic gastritis.
- Peptic ulcer disease (PUD) – PUD is the most common cause of upper GI bleeding; in both alcoholics and non-alcoholics it is the cause of about 20% of cases of upper GI bleeding. Most peptic ulcers can be healed if the patient 1) abstains from nonsteroidal anti-inflammatory drugs (see below); 2) takes prescribed medications to eradicate Helicobacter pylori bacteria in the stomach and block excess stomach acid secretion; and 3) abstains from heavy alcohol use.
- Tumors – Tumors such as carcinomas of the esophagus or stomach can be associated with arterial rupture and bleeding. Such tumors are more common in alcohol and tobacco product users.
- Drugs – Various drugs can increase the risk of upper GI bleeding. For example, anticoagulant drugs like warfarin (Coumadin) present a major bleeding risk. Nonsteroidal anti-inflammatory drugs of all kinds, such as aspirin, ibuprofen, diclofenac, naproxen, and indomethacin, can result in spontaneous serious bleeding without warning when taken on a chronic basis. In fact, NSAIDS are the major cause of upper GI bleeding from peptic ulcer disease. Moreover, an astounding 65% of cases of upper GI bleeding have been found to be associated with some type of NSAID. The over-the-counter availability of these drugs therefore presents a substantial hemorrhage risk when such pills are used on a regular basis.
- Blood disorders – Low platelet counts, such as with inherited or drug-induced thrombocytopenia can be associated with upper GI bleeding. Hereditary disorders of coagulation, such as hemophilia, may be associated with upper GI bleeding. The liver produces coagulation factors necessary for the clotting of blood, so liver disease—such as alcoholic cirrhosis—results in decreased ability of the coagulation system to stop bleeding by the formation of clots.
- Vascular malformations – Disorders associated with the formation of abnormal blood vessels with a tendency to bleed, such as hereditary telangiectasia or vascular malformations associated with aging, may be associated with upper GI bleeding.
- Mallory-Weiss tear – Vomiting blood can be caused by tearing of the lower part of the esophagus where it joins the stomach, and accounts for about 5 – 15% of cases of upper GI bleeding. The tearing is caused by vomiting, coughing, or retching. Most (80 – 90%) will stop bleeding without specific intervention.
Assessing impairment caused by gastrointestinal hemorrhaging
The severity of anemia is gauged in severity by the hematocrit (Hct) of venous blood. A normal hematocrit (Hct) in women is about 38 – 44% and in men 42 – 48% at sea level. How anemia affects an individual’s exertional capacity depends on their overall health, their age, and whether the anemia is acute or chronic.
In chronic anemia, the body has had more time to physiologically adjust—to the extent possible—to the decreased availability of red blood cells. Younger individuals can tolerate chronic anemia better than older people. In regard to overall health, improvement in anemia can make a big difference in the functional capacity of someone with heart or lung disease; by the same but reciprocal reasoning, it is clear that decreased oxygen delivery to the body’s tissues will worsen many kinds of impairments. Additionally, there is the question of bleeding risk and what kinds of activities would reasonably be prohibited on that basis.
The medical literature can be misleading regarding the symptoms of anemia, because physicians’ orientation is usually clinical medicine rather than disability determination. For example, it is common for the assertion to be made that many patients do not have significant symptoms with hematocrits of 30% or even much lower. Such statements must be viewed with caution in the context of disability determination, because individuals with no symptoms during their usual sedentary daily activities or in their doctor’s office would be symptomatically limited by the exertional demands of medium or heavy work.